Alert archive / Nevada / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 45, NWS Elko, NV

August 1, 2018Nye County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Aug 1, 2018, 3:31 PM PDT for Nye County, Nevada. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2018, 3:31 PM PDT (22:31 UTC)
Expired
Aug 1, 2018, 4:00 PM PDT
In force
29 min
Issued by
NWS Elko, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Nye County, NV

The radar

The Elko radar (KLRX), 237 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2018-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2018-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2922 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

611 
WUUS55 KLKN 012231
SVRLKN
NVC023-012300-
/O.NEW.KLKN.SV.W.0045.180801T2231Z-180801T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
331 PM PDT WED AUG 1 2018

The National Weather Service in Elko Nevada has issued a

* Severe Thunderstorm Warning for...
  Central Nye County in south central Nevada...

* Until 400 PM PDT.

* At 330 PM PDT, a severe thunderstorm was located 28 miles southwest
  of Duckwater, moving east southeast at 15 mph.

  HAZARD...Quarter size hail. Winds 40 to 50 mph are also occuring 
           with this storms as well as heavy rain that could lead to 
           localized flooding. 

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  central Nye County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building. 

&&

LAT...LON 3864 11630 3881 11623 3881 11581 3849 11592
TIME...MOT...LOC 2230Z 287DEG 22KT 3870 11618 

HAIL...1.00IN
WIND...<50MPH
 
$$

CS
1 follow-up statement
307 
WWUS55 KLKN 012246
SVSLKN

Severe Weather Statement
National Weather Service Elko NV
346 PM PDT WED AUG 1 2018

NVC023-012300-
/O.CON.KLKN.SV.W.0045.000000T0000Z-180801T2300Z/
Nye NV-
346 PM PDT WED AUG 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM PDT
FOR CENTRAL NYE COUNTY...

At 345 PM PDT, a severe thunderstorm was located 24 miles southwest
of Duckwater, moving east southeast at 15 mph.

HAZARD...Quarter size hail is still possible with this storm. Winds 
         40 to 50 mph could also occur as well as heavy rain that 
         could lead to localized flooding. 


SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
central Nye County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3864 11630 3881 11623 3881 11581 3849 11592
TIME...MOT...LOC 2245Z 287DEG 22KT 3867 11607 

HAIL...1.00IN
WIND...<50MPH
 
$$

CS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:52 PM PDT, 39 minutes earlier.

Area forecast discussion, Aug 1, 2:52 PM PDT, 39 minutes before
Area Forecast Discussion
National Weather Service Elko NV
252 PM PDT Wed Aug 1 2018

.SYNOPSIS...Isolated to scattered thunderstorms will be possible
through Thursday in northeastern and central Nevada. Northern
storms will be drier with lightning strikes and gusty outflow
winds while central storms will be wet with heavy downpours and
the potential to produce isolated flooding and severe weather. A
push of drier air and breezy conditions will elevate fire danger
across northern Nevada especially Friday into Saturday.

&&

.SHORT TERM...Wednesday afternoon through Friday evening.
Isolated primarily dry thunderstorms will be possible this
afternoon and early evening over northeastern Elko County.
Farther south, scattered to numerous wet storms within better
monsoonal moisture (pockets of PWs around and just over an inch)
will occur across southern Lander/Eureka, White Pine, and northern
Nye counties. An isolated severe weather and flash flood threat
could exist for a couple of the stronger/slower moving storms.

Thursday. A few dry/wet storms could redevelop over eastern Elko
County with scattered wet storms continuing farther south over
southeastern Eureka, White Pine and northeastern Nye counties.
Drier air will begin to enter western Nevada as an upper trough
begins to move through the interior Pacific Northwest and
northern Rockies.

Friday. Drier air and breezy condtions will overspread the state
on Friday into Saturday as gradient tightens and flow briefly
becomes more westerly. This will end the thunderstorm threat in
east central areas while elevating the wildfire potential
especially across the northern third of the state where
afternoon/early evening winds will likely gust from 25 up to 35
mph.

Temperatures will remain above normal through the short term, but
could briefly cool down by several degrees on Sunday.

.LONG TERM...Friday night through next Wednesday. The long term
begins with weak a weak trof and lower heights. Some places may
see highs in the 80s to lower 90s, which has not been seen in
quite some time. Unfortunately, strong high pressure is forecast
to build into the Great Basin by early next week. This would push
daytime highs back into the 90s to lower 100s. In fact, some
places like Elko and Wendover could see temps around 101 to 104.
Due to the current forecast placement of the high pressure, dry
weather is expected to prevail.

&&

.AVIATION... VFR expected at all TAF locations next 24 hrs. A
very low chance of MVFR at KEKO/KELY/KTPH in -TSRA/TSRA this aftn.
With any shower or thunderstorm, winds could gust to 45 kts from
variable directions. Another round of convection will be possible
tomorrow for KELY and KTPH.

&&

.FIRE WEATHER...This Afternoon/evening. Isolated dry thunderstorms
with some lightning strikes and gusty outflow winds will be possible
over portions of Elko County. Wetter storm regime exists farther
south in better monsoonal moisture over southern Lander/Eureka,
White Pine, and northern Nye counties where potential exists for
isolated flooding and severe weather.

Thursday. A few dry/wet storms may redevelop in eastern Elko
County/FWZ 470, with area of wetter storms likely again farther
south in White Pine and northeastern Nye counties (FWZs 455 and
457). Drier air and some breezier conditions will begin to enter
northwest Nevada in FWZ 467 later in the afternoon and early
evening, but are expected to remain below critical conditions.

Friday and Saturday. Reg Flag Watch has been issued for FWZs 467,
468, 469, and 470 from noon until 10 PM PDT Friday for gusty winds
and low RH. Westerly winds of 15 to 25 mph with gusts up to 35 mph
are possible along with minimul RHs of 7 to 14 percent. Similar
conditions could repeat on Saturday.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday afternoon through Friday evening
for Central and Western Humboldt County-Eastern Elko County-
Eastern Humboldt County and Northwestern Elko County-
Southwestern and Central Elko County.

&&

95/94/94/95

In the hours before

Special weather statement, Aug 1, 2:07 PM PDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Elko NV
207 PM PDT WED AUG 1 2018

NVZ031-012145-
Northern Elko County NV-
207 PM PDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL
245 PM PDT...

At 206 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Contact, moving east at 20 mph.

Wind gusts 40 to 50 mph will be possible with this storm as well as
small hail.

This storm will remain over mainly rural areas of northeastern Elko
County.

LAT...LON 4174 11408 4173 11459 4193 11463 4200 11419
      4199 11416
TIME...MOT...LOC 2106Z 270DEG 17KT 4183 11450

CS
Special weather statement, Aug 1, 2:10 PM PDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Elko NV
210 PM PDT WED AUG 1 2018

NVZ041-012215-
Northeastern Nye County NV-
210 PM PDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NYE COUNTY UNTIL
315 PM PDT...

At 210 PM PDT, Doppler radar was tracking a strong thunderstorm 32
miles east of Round Mountain, moving east at 35 mph.

Wind gusts 40 to 50 mph will be possible with this storm as well
as small hail.

Locations impacted include...
Little Fish Lake Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3873 11657 3888 11659 3899 11608 3870 11603
TIME...MOT...LOC 2110Z 266DEG 30KT 3882 11648

CS
Special weather statement, Aug 1, 2:58 PM PDT, 33 minutes before
Special Weather Statement
National Weather Service Elko NV
258 PM PDT WED AUG 1 2018

NVZ031-012245-
Northern Elko County NV-
258 PM PDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL
345 PM PDT...

At 257 PM PDT, Doppler radar was tracking a strong thunderstorm 22
miles southeast of Jackpot, moving east at 10 mph.

Wind gusts 40 to 50 mph will be possible with this storm as well as
small hail.

This storm will remain over mainly rural areas of northeastern Elko
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4173 11404 4169 11434 4190 11443 4200 11421
      4200 11405
TIME...MOT...LOC 2157Z 255DEG 15KT 4182 11429

CS
Special weather statement, Aug 1, 3:01 PM PDT, 30 minutes before
Special Weather Statement
National Weather Service Elko NV
301 PM PDT WED AUG 1 2018

NVZ041-012245-
Northeastern Nye County NV-
301 PM PDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NYE COUNTY UNTIL
345 PM PDT...

At 300 PM PDT, Doppler radar was tracking a strong thunderstorm 36
miles west of Duckwater, moving east at 10 mph.

Nickel size hail and wind gusts 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Little Fish Lake Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3867 11648 3887 11648 3894 11603 3862 11606
TIME...MOT...LOC 2200Z 264DEG 14KT 3879 11638

CS

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:46 PM PDTSpecial Weather StatementLKN59 min
Aug 1, 2:07 PM PDTSpecial Weather StatementLKN38 min
Aug 1, 2:10 PM PDTSpecial Weather StatementLKN65 min
Aug 1, 2:24 PM PDTSevere Thunderstorm WarningLKNNye36 min
Aug 1, 2:29 PM PDTFire Weather WatchLKNElko23 hr
Aug 1, 2:43 PM PDTAreal Flood AdvisoryLKNNye2 hr
Aug 1, 2:58 PM PDTSpecial Weather StatementLKN47 min
Aug 1, 3:01 PM PDTSpecial Weather StatementLKN44 min
Aug 1, 4:27 PM PDTAreal Flood AdvisoryLKNNye3 hr
Aug 1, 4:43 PM PDTSpecial Weather StatementLKNEureka47 min
Aug 1, 4:45 PM PDTSpecial Weather StatementLKNLander45 min
Aug 1, 4:55 PM PDTSpecial Weather StatementLKNEureka50 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.